Oklahoma, 2003

Tornadoes and Hail in Oklahoma, May 15, 2003

May 15, 2003 · NWS AMA · 16 events in 3 counties and zones

Severe thunderstorms across the Oklahoma panhandle produced large hail and numerous tornadoes during the late afternoon and evening hours. The tornadoes caused no injuries and were mostly over open country.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$185,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms across the Oklahoma panhandle produced large hail and numerous tornadoes during the late afternoon and evening hours. The tornadoes caused no injuries and were mostly over open country. The tornadoes destroyed a barn and damaged barns and roofs along with knocking down power poles and tree limbs. High winds in the eastern Oklahoma panhandle did cause damage to powerlines and cars...however no injuries occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 15, 12:29 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, May 15, 12:29 PM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
129 PM CDT THU MAY 15 2003

...SIGNIFICANT SEVERE WEATHER EVENT THIS AFTERNOON AND TONIGHT...

SEVERE WEATHER EXPECTED TO DEVELOP BY MID AFTERNOON ACROSS THE
WESTERN PORTION OF THE CWA. SUPERCELLS ARE LIKELY WITH SOME
POSSIBLY TORNADIC. THE ACTIVITY SHOULD DEVELOP FIRST BY 3 PM
IN THE NORTHWEST CORNER OF THE CWA AND EXPAND SOUTHWARD THROUGH THE
AFTERNOON ALONG/NEAR THE NM/TX BORDER.  BASED ON THE SFC EVOLUTION...
PROFILER...VAD...SAT...AND SHORT-TERM GUIDANCE FEEL THE LARGER WINDOW
FOR DISCRETE SUPERCELL ACTIVITY WILL BE FAVORED ACROSS THE SOUTHERN
HALF OF THE CWA. EXPECTING SUPERCELLS THAT DO DEVELOP ACROSS THE
NORTHWEST PORTION OF THE CWA TO EVOLVE INTO LINE SEGMENTS/SQUALL BY
LATE THIS AFTERNOON/EVENING. THE ACTIVITY WILL MOVE FROM WEST TO
EAST. THE LOCATION OF THE WARM FRONT WILL HAVE AN IMPACT ON THE
TORNADO PROBABILITIES IN OUR CWA...GREATEST THREAT APPEARS ALONG AND
NEAR THE WARM FRONT. SVR THREAT WILL WANE LATER TONIGHT WITH SHOWERS
CONTINUING THROUGH THE FIRST HALF OF TOMORROW...ENDING WEST TO EAST.
COLDER AIR WILL KEEP HIGH TEMPS AT BAY THROUGH SAT BEFORE
MODIFICATION ON SUNDAY. SOME QUESTION ON THE TIMING OF THE NEXT COLD
FRONT AND WEAK UPPER LEVEL SUPPORT. HENCE...I LEFT THE INHERITED
EXTENDED PERIODS AS IS.

FCSTID = AP

AMARILLO    57 70 49 80 / 90 20 00 00
BEAVER      58 63 46 74 / 90 40 10 00
BOISE CITY  54 62 44 76 / 70 30 00 00
BORGER      60 68 49 79 / 90 30 00 00
BOYS RANCH  57 69 48 79 / 70 20 00 00
CANYON      59 72 50 81 / 90 20 00 00
CLARENDON   60 72 52 81 / 90 30 10 00
DALHART     56 68 46 77 / 70 20 00 00
GUYMON      57 62 46 75 / 70 30 00 00
HEREFORD    59 75 49 82 / 70 20 00 00
LIPSCOMB    61 66 49 76 / 90 40 10 00
PAMPA       60 69 50 79 / 90 30 10 00
SHAMROCK    61 73 53 80 / 90 40 10 00
WELLINGTON  62 75 55 81 / 90 30 10 00

.AMA...
TX...NONE.
OK...NONE.
Hazardous weather outlook, May 15, 11:38 AM CST, 3 hours 34 minutes before
OKZ001>003-TXZ001>020-161100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1238 PM CDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON
AND EVENING ACROSS THE CENTRAL AND EASTERN SECTIONS OF THE TEXAS
PANHANDLE...GENERALLY ALONG AND EAST OF A LINE EXTENDING FROM
STRATFORD TO CANYON. THERE IS ALSO A MODERATE RISK OF SEVERE
THUNDERSTORMS ACROSS ALL OF THE OKLAHOMA PANHANDLE AND THE WESTERN
TEXAS PANHANDLE. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE
HAIL...DAMAGING WINDS...AND TORNADOES. A FEW OF THE TORNADOES THAT
MAY FORM WILL HAVE THE POTENTIAL TO BE STRONG OR POSSIBLY VIOLENT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ON HIGH ALERT AND
BE READY FOR ACTIVATION.

GOEHRING

In the hours before

Special weather statement, May 15, 11:42 AM CST, 3 hours 30 minutes before
OKZ001>003-TXZ001>020-152300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1242 PM CDT THU MAY 15 2003

...AN OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES IS EXPECTED
THIS AFTERNOON AND EVENING ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES...

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE CENTRAL AND EASTERN SECTIONS OF THE TEXAS
PANHANDLE...GENERALLY ALONG AND EAST OF A LINE EXTENDING FROM
STRATFORD TO CANYON. CITIES IN THE HIGH RISK INCLUDE AMARILLO...
CANYON...DUMAS...STRATFORD...SPEARMAN...BORGER...PANHANDLE...
CLAUDE...PERRYTON...LIPSCOMB...CANADIAN...MIAMI...PAMPA...SHAMROCK...
CLARENDON...AND WELLINGTON. ELSEWHERE...THERE IS A MODERATE RISK OF
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS ALL OF THE
OKLAHOMA PANHANDLE AND THE WESTERN TEXAS PANHANDLE.

A VIGOROUS UPPER LEVEL LOW PRESSURE SYSTEM CURRENTLY OVER NORTHERN
NEW MEXICO IS FORECAST TO MOVE EAST ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES LATE THIS AFTERNOON AND TONIGHT. THIS FEATURE...PLUS
DAYTIME HEATING...ABUNDANT LOW LEVEL MOISTURE...AN APPROACHING WARM
FRONT FROM THE SOUTH...AND FAVORABLE ATMOSPHERIC WIND PROFILES WILL
RESULT IN THE DEVELOPMENT OF SEVERE THUNDERSTORMS. THE PRIMARY
THREATS INCLUDE LARGE HAIL...DAMAGING WINDS...AND TORNADOES. A FEW OF
THE TORNADOES THAT MAY FORM WILL HAVE THE POTENTIAL TO BE STRONG OR
POSSIBLY VIOLENT...ESPECIALLY ACROSS THE HIGH RISK AREA.

ALL PEOPLE IN THE OKLAHOMA AND TEXAS PANHANDLES ARE STRONGLY
ENCOURAGED TO REVIEW THEIR SEVERE WEATHER SAFETY RULES AND HAVE A
PLAN OF ACTION IN PLACE AS A MEANS TO PREPARE FOR THIS POTENTIAL
UPCOMING AND DANGEROUS SEVERE WEATHER EVENT.

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ON HIGH ALERT AND BE
READY FOR ACTIVATION.

STAY TUNED TO NOAA WEATHER RADIO...TELEVISION...OR RADIO FOR
POSSIBLE WATCHES...WARNINGS...AND STATEMENTS LATER TODAY FROM THE
NATIONAL WEATHER SERVICE OFFICE IN AMARILLO.

GOEHRING

The radar

The Amarillo radar (KAMA), 183 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

10 tornado, 4 hail, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Tornado, Cimarron

When
May 15, 3:12 PM CST to 3:13 PM CST
Where
Cimarron County, 1 mi W of Boise City
Rating
F0
Path length
0.1 mi
Path width
100 yd
Reported by
STORM CHASER
Coordinates
36.733, -102.533

The tornado remained over open country. The path length and the path width were estimated. No damage or injuries were reported.

Hail, Cimarron

When
May 15, 3:18 PM CST
Where
Cimarron County, Griggs
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.600, -102.117

Tornado, Cimarron

When
May 15, 3:25 PM CST to 3:35 PM CST
Where
Cimarron County, 1 mi N of Wheeless
Rating
F1
Path length
5 mi
Path width
200 yd
Property damage
$45,000
Reported by
STORM CHASER
Coordinates
36.733, -102.900

The tornado remained over open country. No injuries were reported.

Tornado, Cimarron

When
May 15, 3:45 PM CST to 3:46 PM CST
Where
Cimarron County, Griggs
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
36.600, -102.117

The tornado path length and path width were estimated. No damage or injuries were reported.

Hail, Cimarron

When
May 15, 3:50 PM CST
Where
Cimarron County, Kenton
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
36.900, -102.967

Hail, Cimarron

When
May 15, 4:50 PM CST
Where
Cimarron County, 1 mi SW of Boise City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.717, -102.533

Tornado, Texas

When
May 15, 5:46 PM CST to 5:47 PM CST
Where
Texas County, 10 mi N of Texhoma
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
36.650, -101.783

The tornado remained over open country. No damage or injuries were reported.

Hail, Cimarron

When
May 15, 6:10 PM CST
Where
Cimarron County, Kenton
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
36.900, -102.967

Tornado, Texas

When
May 15, 6:20 PM CST to 6:22 PM CST
Where
Texas County, 7 mi NW of Guymon
Rating
F0
Path length
0.5 mi
Path width
30 yd
Reported by
TRAINED SPOTTER
Coordinates
36.750, -101.567

The tornado remained over open country. The path length and the path width were estimated. No damage or injuries were reported.

Tornado, Texas

When
May 15, 6:35 PM CST to 6:36 PM CST
Where
Texas County, Guymon
Rating
F0
Path length
0.5 mi
Path width
20 yd
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
36.683, -101.483

No injuries were reported from the tornado...however a roof at the local YMCA sustained damage and shingles were blown off...power poles were knocked down...and tree limbs were broken.

Tornado, Texas

When
May 15, 6:45 PM CST to 6:46 PM CST
Where
Texas County, Optima
Rating
F0
Path length
0.3 mi
Path width
100 yd
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
36.750, -101.350

No injuries were reported from the tornado. The path length and path width were estimated. The tornado destroyed a poorly constructed home plus two other homes sustained minor damage.

Tornado, Texas

When
May 15, 7:33 PM CST to 7:36 PM CST
Where
Texas County, 6 mi W of Goodwell
Rating
F1
Path length
2 mi
Path width
30 yd
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
36.600, -101.733

The tornado remained over open country. The tornado knocked down powerlines north of Texhoma...destroyed one hog barn with major damage to two others...and two homes in rural Texas county received major damage.

Tornado, Texas

When
May 15, 7:45 PM CST to 7:47 PM CST
Where
Texas County, Tyrone
Rating
F0
Path length
1 mi
Path width
40 yd
Reported by
EMERGENCY MANAGER
Coordinates
36.950, -101.067

No damage or injuries were reported from the tornado.

Tornado, Beaver

When
May 15, 8:00 PM CST to 8:02 PM CST
Where
Beaver County, 3 mi W of Beaver
Rating
F0
Path length
0.8 mi
Path width
20 yd
Reported by
EMERGENCY MANAGER
Coordinates
36.817, -100.567

The tornado remained over open country. No damage or injuries were reported.

Thunderstorm Wind, Beaver

When
May 15, 8:50 PM CST
Where
Beaver County, Bryans Corner
Measured
80 kt (92 mph) estimated gust
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
36.617, -100.817

High winds knocked powerlines down and blew cars into a ditch.

Funnel Cloud, Beaver

When
May 15, 9:40 PM CST
Where
Beaver County, Clear Lake
Reported by
LAW ENFORCEMENT
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyThe tornado archive for Oklahoma, 2003Warnings in Oklahoma, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359398, 5359467, 5359399, 5359400, 5359468, 5359469, 5359460, 5359470, 5359461, 5359462, 5359463, 5359464, 5359465, 5359466, 5359471, 5359472.